Vigabatrin Toxicity: Effects on the Hippocampus

  • Deepa Singh Himalayan Institute of Medical Sciences, Swami Rama Himalayan University
  • Aksh Dubey
  • S L Jethani

Abstract

Background: Vigabatrin is an antiepileptic drug used in resistant epilepsy and infantile spasms. Loss of memory
and disturbed emotional behavior has been frequently reported following the use of this drug, indicating an
involvement of the limbic system.
Objectives: The present study was designed to study the histopathological effects of Vigabatrin on the
hippocampus, a part of the limbic system, of albino rats.
Material and Methods: Albino rats were divided into experimental and control groups. Vigabatrin was
administered to the experimental group in increasing doses intra–peritoneally for 4 weeks, following which, rats
were sacrificed and brains were dissected out. Serial coronal sections of cerebral hemispheres were prepared for
histological examination using H&E and Luxol Fast Blue stains.
Results: Vacuolation in higher dose subgroup and dilated blood vessels and perivascular spaces were found in all
dose subgroups falling under the experimental group. Severity was largely dose dependant.
Conclusion: Vigabatrin may be toxic to the limbic system and should be used with caution, assessing toxicity at
regular intervals.
Key words:Vigabatrin, Intramyelinic edema, Vacuolation

Published
Apr 23, 2019
How to Cite
SINGH, Deepa; DUBEY, Aksh; JETHANI, S L. Vigabatrin Toxicity: Effects on the Hippocampus. SRHU MEDICAL JOURNAL, [S.l.], v. 1, n. 3, p. 118-121, apr. 2019. ISSN 2456-7825. Available at: <http://journal.srhu.edu.in/index.php/SRHUMJ/article/view/51>. Date accessed: 24 oct. 2019.
Section
Original Research